MAUDE Adverse Event Report: SYNTHES MONUMENT CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC; SCREWDRIVERS

SYNTHES MONUMENT CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC; SCREWDRIVERS
Catalog Number 03.614.018
Medical Device Problem Codes Break (1069); Crack (1135)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown when device malfunctioned.Device is an instrument and is not implanted/explanted.(b)(6).A device history record review was performed on part # 03.614.018, lot # 5733711 (non-sterile) - cross pinned strdrv screwdrvr shaft self-retaining t15/qc.Quantity 29: manufacturing location: (b)(6), packaged by (b)(4), manufacturing date: 04-jun-2008.No (non-conformance reports) ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation was performed.The returned screwdriver was confirmed to have a cracked tip.In addition the tip was found to be broken with a missing fragment.The fracture pattern does not appear to be consistent with screw insertion/removal.The balance of the device is in good condition with no other issues noted.A visual inspection, drawing review and device history record (dhr) review were performed as part of this investigation.The complaint is confirmed.Replication of the complaint condition is not applicable as the device is already broken.Screw insertion is completed with a cross-pinned t15 screwdriver shaft (03.614.018).The screwdriver is one of three drivers (also 03.614.020 and 03.614.039) which can be utilized for the insertion of synapse polyaxial screws.The driver shaft is assembled with a holding sleeve (03.614.017) and a handle with quick coupling (324.107) to form an insertion assembly per relevant technique guide.The relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.No definitive root cause was able to be determined.The broken and cracked tip was likely caused by excessive force or impact to the tip such as dropping the device.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for the intended use when employed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported on (b)(6) 2017, pre-operatively as the operating room nurse was setting up the sterile table for a spine cervical fusion procedure, it was noted that the end tip of the screwdriver was cracked.No additional time was added and another backup screwdriver was available in the operating room.No patient harm.During the manufacturer investigation process it was also identified that the tip of the screwdriver is broken and missing a fragment.This condition was re-evaluated and determined to be reportable on (b)(6) 2017.This is report 1 of 1 for (b)(4).

Brand Name
CROSS PINNED STRDRV SCRWDRVR SHAFT SELF-RETAINING T15/QC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6363929
Report Number1719045-2017-10148
Device Sequence Number42336
Product Code HXX
UDI-Device Identifier10705034714899
UDI-Public(01)10705034714899(10)5733711
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.614.018
Device Lot Number5733711
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2017
Initial Report FDA Received Date02/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1